Alert archive / Oklahoma / Red Flag Warnings in 2016

Red Flag Warning 22, NWS Norman, OK

October 16, 20165 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Oct 16, 2016, 2:33 PM CDT for 5 counties in Oklahoma. It took effect at Oct 17, 2016, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 2:33 PM CDT (19:33 UTC)
In effect from
Oct 17, 2016, 12:00 PM CDT
Expired
Oct 17, 2016, 7:00 PM CDT
In force
7 hr
Issued by
NWS Norman, OK

Counties Ellis County, OK, Harper County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 125 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3675 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS84 KOUN 161933
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT SUN OCT 16 2016

...RED FLAG WARNING MONDAY AFTERNOON...

OKZ004-005-009-010-014-171000-
/O.UPG.KOUN.FW.A.0020.161017T1700Z-161018T0000Z/
/O.NEW.KOUN.FW.W.0022.161017T1700Z-161018T0000Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-
233 PM CDT SUN OCT 16 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT MONDAY FOR
WINDY CONDITIONS...HOT TEMPERATURES AND VERY LOW RELATIVE
HUMIDITY FOR NORTHWEST OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 7 PM CDT MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTHWEST 20-25 MPH. GUSTS OVER 30 MPH.

* HUMIDITY...LESS THAN 5 TO 15%.

* TEMPERATURE...95 TO 101.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
567 
WWUS84 KOUN 170803
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
303 AM CDT MON OCT 17 2016

...RED FLAG WARNING MONDAY AFTERNOON...

OKZ004-005-009-010-014-171615-
/O.CON.KOUN.FW.W.0022.161017T1700Z-161018T0000Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-
303 AM CDT MON OCT 17 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING FOR WINDY CONDITIONS...HIGH TEMPERATURES AND VERY
LOW RELATIVE HUMIDITY FOR NORTHWEST OKLAHOMA...

* WIND...SOUTHWEST 20-25 MPH. GUSTS OVER 30 MPH.

* HUMIDITY...8 TO 15%.

* TEMPERATURE...96 TO 101 DEGREES.

* IMPACTS...FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
033 
WWUS84 KOUN 171633 AAA
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1133 AM CDT MON OCT 17 2016

...RED FLAG WARNING MONDAY AFTERNOON...

OKZ004-005-009-010-014-180000-
/O.CON.KOUN.FW.W.0022.161017T1700Z-161018T0000Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-
1133 AM CDT MON OCT 17 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WINDY CONDITIONS...HOT TEMPERATURES AND VERY LOW RELATIVE
HUMIDITY FOR NORTHWEST OKLAHOMA...

* WIND...SOUTHWEST 20-25 MPH. GUSTS NEAR 40 MPH.

* HUMIDITY...8 TO 15%.

* TEMPERATURE...96 TO 101 DEGREES.

* IMPACTS...FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
271 
WWUS84 KOUN 180010
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT MON OCT 17 2016

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

OKZ004-005-009-010-014-180115-
/O.EXP.KOUN.FW.W.0022.000000T0000Z-161018T0000Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-
710 PM CDT MON OCT 17 2016

...RED FLAG WARNING HAS EXPIRED FOR WINDY CONDITIONS... WARM
TEMPERATURES AND LOW RELATIVE HUMIDITY FOR NORTHWESTERN
OKLAHOMA...

THE RED FLAG WARNING WAS ALLOWED TO EXPIRE. HOWEVER... WINDY
CONDITIONS WILL PERSIST OVERNIGHT.

$$

KURTZ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Oct 16, 12:32 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 16, 12:32 PM CDT, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1232 PM CDT SUN OCT 16 2016

.AVIATION...
16/18Z TAFs. VFR conditions expected with moderate to strong
south-southwest wind through the forecast period.

&&

.PREV DISCUSSION... /issued 1056 AM CDT SUN OCT 16 2016/

DISCUSSION...
Near Red Flag conditions are expected for a few hours in
far northwest Oklahoma this afternoon as temperatures
approach 100 degrees.  Partly to mostly cloudy conditions
across south central and southeast Oklahoma will become
mostly sunny during the afternoon as mixing continues.

PREV DISCUSSION... /issued 647 AM CDT SUN OCT 16 2016/

DISCUSSION...

AVIATION...
VFR conditions are expected with gusty south winds continuing
through Monday morning.

PREV DISCUSSION... /issued 315 AM CDT SUN OCT 16 2016/

DISCUSSION...
The peak of the extreme heat will arrive Monday, but today will be
nearly as hot. Northwest Oklahoma is expected to have middle to
upper 90s during the afternoons while central Oklahoma can expect
near 90 degrees. The high temperatures and very low humidity
expected behind a dryline in northwest Oklahoma will increase fire
weather conditions. The dryline is expected to just barely enter
northwest Oklahoma today, but on Monday it will likely mix further
into the state. The surface pressure gradient and mid-level
downslope flow are expected to push winds into the 20 to 25 mph
range Monday afternoon when humidity drops to less than 15%. A
fire weather watch is in effect Monday afternoon for northwest
Oklahoma. An upper level wave is expected to pass west to east
over the central plains Tuesday which will slowly drive a weak
front into Oklahoma underneath the upper ridge. This front will
likely stall over central Oklahoma and likely move south again
once a stronger, more amplified upper wave passes through the
central and southern plains Wednesday. Low chance for rain and
thunderstorms exist with this push of the front and wave; however,
the main effect will be a modest cooling trend through Friday. The
strong upper ridge is once again forecast to build toward Oklahoma
from the southwest starting next Saturday, bringing another
warming trend. Other than low chances mid-week in central and
southern Oklahoma, no rain is forecast through next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  67  89  64 /   0   0   0   0
Hobart OK         90  64  92  60 /   0   0   0   0
Wichita Falls TX  91  67  92  65 /   0   0   0   0
Gage OK           96  60  95  54 /   0   0   0   0
Ponca City OK     90  69  92  63 /   0   0   0   0
Durant OK         87  68  88  68 /   0   0   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...Fire Weather Watch from Monday afternoon through Monday evening
     for OKZ004-005-009-010-014.

TX...None.
&&

06/11
Hazardous weather outlook, Oct 16, 11:30 AM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT SUN OCT 16 2016

OKZ004>048-050>052-TXZ083>090-171000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.FIRE WEATHER...
UNSEASONABLY WARM TEMPERATURES... GUSTY SOUTH WINDS AND LOW AFTERNOON
HUMIDITES WILL RESULT IN ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS ACROSS PARTS OF NORTHWESTERN OKLAHOMA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.FIRE WEATHER...
WELL ABOVE AVERAGE TEMPERATURES AND GUSTY SOUTH WINDS WILL ELEVATE
FIRE WEATHER CONCERNS MONDAY AFTERNOON. NORTHWEST OKLAHOMA WILL
BE MOST SUSCEPTIBLE TO WILDFIRE SPREAD DUE TO LOWER HUMIDITY
VALUES. CRITICAL FIRE WEATHER COULD DEVELOP ACROSS NORTHWEST
OKLAHOMA.

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE AREA WEDNESDAY
THROUGH FRIDAY. NO SEVERE WEATHER IS EXPECTED.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:45 AM CDTFire Weather WatchOUNEllis, Harper, Roger Mills, Woods, Woodward12 hr

Nearby

Red Flag Warnings in Oklahoma, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.